Alert archive / California / Wind Advisories in 2020

Wind Advisory 1, NWS Phoenix, AZ

January 9, 2020Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Jan 9, 2020, 3:14 AM PST for Imperial County, California. It took effect at Jan 9, 2020, 7:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2020, 3:14 AM PST (11:14 UTC)
In effect from
Jan 9, 2020, 7:00 AM PST
Expired
Jan 9, 2020, 7:00 PM PST
In force
12 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 11.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2020-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2020-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2345 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

726 
WWUS75 KPSR 091114
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
414 AM MST Thu Jan 9 2020

CAZ562-092300-
/O.NEW.KPSR.WI.Y.0001.200109T1500Z-200110T0300Z/
Imperial County Southwest-
314 AM PST Thu Jan 9 2020

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM PST
THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest corner of Imperial County including the
  Interstate 8 corridor southwest of Imperial.

* WHEN...From 7 AM this morning to 7 PM PST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
1 follow-up statement
554 
WWUS75 KPSR 092013
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
113 PM MST Thu Jan 9 2020

CAZ562-100300-
/O.CON.KPSR.WI.Y.0001.000000T0000Z-200110T0300Z/
Imperial County Southwest-
1213 PM PST Thu Jan 9 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. This includes
  Interstate 8 near the San Diego County border. Light, unsecured
  objects may become airborne.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 9, 3:13 AM PST, 1 minute earlier.

Area forecast discussion, Jan 9, 3:13 AM PST, 1 minute before
Area Forecast Discussion
National Weather Service Phoenix AZ
413 AM MST Thu Jan 9 2020

.UPDATE...Updated Aviation and Fire Weather Discussions...

&&

.SYNOPSIS...
Cooler conditions will develop today ahead of an approaching Pacific
weather disturbance which will pass through the area later today and
into the morning hours on Friday. The system will bring isolated to
scattered showers to south central Arizona tonight along with light
amounts of snow to higher elevations east of Phoenix. A prolonged
period of below normal temperatures is expected late this week,
through the weekend and into the early part of next week. Morning
low temperatures this weekend will be rather cold across the deserts
with most locales into the 30s, and colder outlying areas
approaching the freezing mark.

&&

.DISCUSSION...
Early this morning, a rather progressive, open wave upper trof was
approaching Arizona from the west; IR imagery showed variable amounts
of mid and high clouds spreading across the western deserts and
surface dewpoints were climbing with values mostly low to mid 30s
across the lower central deserts. As heights fall today, under
partly sunny skies, we can expect high temperatures to start falling
with highs dropping into the low to middle 60s as the upper trof
closes in on Arizona.

Model guidance has been very consistent over the past two to three
days with their handling of the approaching trof. Ensemble output
has shown very good agreement among the various model's members and
ensemble means from NAEFS, GEFS and CMC are almost identical with
respect to the timing, depth and track of the trof which will swing
quickly east/southeast across Arizona later this afternoon and into
the morning hours on Friday. Guidance remains consistent in
suggesting that this event will be somewhat "high POP - low QPF"
with desert rains likely to be less than one tenth of an inch for
the most part. Latest GEFS plumes output continues to fall with
ensemble mean and virtually all members now calling for 0.01 inch or
less in Phoenix with this event and actually the next 7 days. Most
of the rain chances tonight will focus across south-central Arizona
with desert POPs typically ranging from 20 to 40 percent, and into
the likely category over the high terrain east of Phoenix. Best
window for any rain in Phoenix should be this evening - from 00z
through 06z with rain quickly pushing east of Phoenix after
midnight. Although snow levels drop to around 4000 feet, the quickly
moving trof and rather meager expected QPF will keep snow amounts
light; mostly we can expect less than 2 inches below 5000 feet
tonight into early Friday. Overall, POP trends still follow MOS/MRA
and NAEFS POP guidance but values will stay below the typically
overdone NAEFS. Actually POPs were trimmed back slightly with this
latest forecast but the basic narrative remains the same. QPF has
also trended slightly lower, in line with the latest WPC forecasts.
Highs will cool further on Friday in the wake of the departing trof
and associated cold front; look for highs to fall to around 60 in
the greater Phoenix area.

Dry northwest flow aloft overspreads the area Saturday behind the
departed system, for mostly sunny skies and continued cool high
temperatures. Highs stay in the low 60s for the most part over the
lower deserts. Saturday morning will be rather cold across the lower
deserts, with most locations dropping into the 30s; colder outlying
areas will likely approach the freezing mark. Generally clear skies
with light winds will help favor the radiational cooling process and
the greater Phoenix area should see average low temps running around
36 degrees. As has previously been the case, lows should remain a
bit above freeze warning criteria so we will continue to message the
cold temperatures Saturday morning and into the early part of next
week. Lows will very gradually creep upward but should generally
remain around 40 or in the upper 30s through at least next Monday.

For the extended portion of the forecast - Sunday through Wednesday -
very little has changed and we are still looking at a dry forecast
with generally below normal high temperatures for much of the
period. A very broad upper trof will develop over western and
central portions of the CONUS with Arizona on the southern fringe of
the trof and under a rather zonal but weakly cyclonic flow aloft.
Main upper jet will reside well to the north of the southern deserts
and any shortwaves passing through the broad trof will not produce
any precipitation over the southern half of the state. Again,
ensemble mean output from NAEFS, GEFS and CMC continue to be very
consistent and in good agreement with each other concerning this
expected pattern. Highs will stay in the low to mid 60s Sunday into
early next week and as the flow becomes more zonal and heights creep
up, desert highs will approach seasonal normal levels Tuesday into
Wednesday. Phoenix will see a high of 66 Tuesday with a similar
reading Wednesday and this compares to normal readings of 67 degrees.

&&

.AVIATION...Updated at 1110Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

There are no aviation weather concerns this morning with easterly
winds close to 10 kts. A weather system will move through the
region later today into tonight leading to good chances for
showers in the terminal area this evening. There is a chance for
showers at any terminal; however, confidence in coverage is still
somewhat low. There is a concern for a period of lower ceilings,
with at least a few hours of cigs dropping down to at least 6-8k
feet. Potential for lingering low ceilings does exist with bases
slowly improving through Friday morning.

Southeast California/Southwest Arizona including KIPL and KBLH:

Occasional gusts this morning to around 20 kts at KIPL will become
more frequent this afternoon and increase to around 25 kts before
winds diminish somewhat after sunset. Wind speeds at KBLH will
increase through the morning with the peak window for stronger
gusts in the late afternoon/evening. Wind directions at both
terminals will mostly favor a westerly component through the TAF
period.

&&

.FIRE WEATHER...
Saturday through Wednesday:
A cool, but mostly dry regime will continue through the first part
of next week. Temperatures will remain below seasonal normals for
the period. Fairly dry conditions will be seen through early next
week with minimal humidities mostly ranging from 20 to 30 percent
over the lower deserts. Winds will generally be light for much
of the period with only occasional afternoon breezes.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...Wind Advisory from 7 AM this morning to 7 PM PST this evening
     for CAZ562.

&&

DISCUSSION...CB
AVIATION...Deems/Kuhlman
FIRE WEATHER...Kuhlman

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.